Alert archive / Iowa / Flash Flood Warnings in 2024
Flash Flood Warning 16, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 2, 2024, 4:32 AM CDT for Adair County, Adams County, Cass County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2024, 4:32 AM CDT (09:32 UTC)
- Expired
- Jul 2, 2024, 10:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adair County, IA, Adams County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -444 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.7
The text
As transmitted.
788
WGUS53 KDMX 020932
FFWDMX
IAC001-003-029-021515-
/O.NEW.KDMX.FF.W.0016.240702T0932Z-240702T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
432 AM CDT Tue Jul 2 2024
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Adair County in southwestern Iowa...
Northwestern Adams County in southwestern Iowa...
Southern Cass County in southwestern Iowa...
* Until 1015 AM CDT.
* At 432 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Greenfield, Stuart, Griswold, Fontanelle, Lewis, Orient, Massena,
Cumberland, Bridgewater, Nodaway Park, Greenfield Municipal
Airport, Cold Springs State Park and Griswold Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4116 9493 4116 9516 4130 9516 4150 9442
4150 9424 4132 9424 4122 9432 4109 9493
FLASH FLOOD...RADAR INDICATED
$$
Curtis3 follow-up statements
527
WGUS73 KDMX 021141
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
641 AM CDT Tue Jul 2 2024
IAC001-003-029-021515-
/O.CON.KDMX.FF.W.0016.000000T0000Z-240702T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adair IA-Adams IA-Cass IA-
641 AM CDT Tue Jul 2 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT THIS
MORNING FOR ADAIR, NORTHWESTERN ADAMS AND SOUTHERN CASS COUNTIES...
At 641 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. Additional rainfall amounts up to 0.5 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Greenfield, Stuart, Griswold, Fontanelle, Lewis, Orient, Massena,
Cumberland, Bridgewater, Nodaway Park, Greenfield Municipal
Airport, Cold Springs State Park and Griswold Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
For the latest river and stream observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4116 9493 4116 9516 4130 9516 4150 9442
4150 9424 4132 9424 4122 9432 4109 9493
FLASH FLOOD...RADAR INDICATED
$$
Zogg560
WGUS73 KDMX 021345
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
845 AM CDT Tue Jul 2 2024
IAC001-003-029-021515-
/O.CON.KDMX.FF.W.0016.000000T0000Z-240702T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adair IA-Adams IA-Cass IA-
845 AM CDT Tue Jul 2 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT THIS
MORNING FOR ADAIR, NORTHWESTERN ADAMS AND SOUTHERN CASS COUNTIES...
At 845 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Greenfield, Stuart, Griswold, Fontanelle, Lewis, Orient, Massena,
Cumberland, Bridgewater, Nodaway Park, Greenfield Municipal
Airport, Cold Springs State Park and Griswold Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
For the latest river and stream observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4116 9493 4116 9516 4130 9516 4150 9442
4150 9424 4132 9424 4122 9432 4109 9493
FLASH FLOOD...RADAR INDICATED
$$
Zogg755
WGUS73 KDMX 021509
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1009 AM CDT Tue Jul 2 2024
IAC001-003-029-021519-
/O.EXP.KDMX.FF.W.0016.000000T0000Z-240702T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adair IA-Adams IA-Cass IA-
1009 AM CDT Tue Jul 2 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 1015 AM CDT THIS MORNING FOR
ADAIR, NORTHWESTERN ADAMS AND SOUTHERN CASS COUNTIES...
No reports of flash flooding have been received, thus the Flash
Flood Warning will be allowed to expire. Additional rainfall of as
much as 1 to 2 inches is possible by the time the rain ends later
today. Thus flash flooding may become a concern again.
A Flood Watch remains in effect until 1200 PM CDT for the area.
&&
LAT...LON 4116 9493 4116 9516 4130 9516 4150 9442
4150 9424 4132 9424 4122 9432 4109 9493
$$
ZoggWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:30 AM CDT, 1 hour 2 minutes earlier. Its key messages:
- Threat for severe and flash flooding continues today
- Break on the way for Wednesday
- More spotty showers/storms from Friday through Monday. Rainfall not expected to be significant, but outdoor activities may be impacted from time to time.
Area forecast discussion, Jul 2, 3:30 AM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 330 AM CDT Tue Jul 2 2024 .KEY MESSAGES... - Threat for severe and flash flooding continues today - Break on the way for Wednesday - More spotty showers/storms from Friday through Monday. Rainfall not expected to be significant, but outdoor activities may be impacted from time to time. && .DISCUSSION... Issued at 330 AM CDT Tue Jul 2 2024 .Short Term /Today through Wednesday/... Confidence Short Term: Medium to High Everything reaching the peak from early morning through around 02z this evening; including early morning heavy rainfall and potential for some flash flooding. Then this afternoon, the continued risk of severe storms and more heavy rainfall and potentially some flash flooding, rises in rivers and areal flooding. Late evening synoptic surface map shows two pronounced areas of warm air advection tied to weak lows and two warm fronts pushing north into Iowa/Minnesota. A trough of low pressure through the eastern Dakotas will eventually pass east later today and exit the region. The northern most low over southern North Dakota has a warm front over northern Iowa/southeast Minnesota. This has been responsible for the first round of moderate to heavy rainfall that has already lifted northeast over our border counties into southeast Minnesota this morning. The southern most low is situated over southeast Nebraska with a warm front extending southeast over northeast Kansas and into southwest Missouri. This has been the overachiever early this morning with a stronger cluster of storms in southeast Nebraska. This has already dropped 3 to 5 inches of rainfall and is edging east into southwest/western Iowa. Though most of the storms have been lessening in intensity the past few hours, rainfall efficiency will likely remain high through around 12 to 15z. The current HRRR runs suggest a more southerly propagation of the cluster to our west and due to that have added Madison Co to the early day FF.A. Since the low level jet is driving much of the overnight convection, this should begin to weaken this morning with lingering efficient showers/iso storms into the late morning hours. As we move into the afternoon hours, the southern low will to track toward southern Iowa with the warm front edging into or tracking near the border. With PWATS still running 2 to 2.5 inches this afternoon and evening over the east, warm cloud depths still over 4kft and ample support from the low and low level jet, heavy rainfall will again be possible. Severe storms will also be possible over the south and we again have a similar SPC forecast for slight/enhanced risk of storms over the southeast two thirds. The greatest risk will be wind nearer the Iowa Missouri border with hail and a smaller risk of a few tornadoes. Though rainfall has not been as prolific over the southeast, east and up toward the Waterloo area in the most recent past, there is still some signal that these areas may see amounts of 2 to 3 inches today with locally higher rainfall. Have added another Flash Flood Watch over the southeast third of the area today from 20z to 03z. Most of the convection will have exited the region by 01 to 02z, but some lingering hydro issues may still be ongoing. Today will see highs in the mid to upper 70s north with lower to mid 80s in the south. Tonight the low and boundary will scour out the moisture and bring cooler air into the region. Mins will dip to the lower 60s north to the upper 60s south. Tomorrow will be pleasant as a ridge of high pressure builds in behind the system and brings milder air back to the area. Highs will be warmer with readings in the mid to upper 80s. .Long Term /Wednesday Night through Monday/... Confidence: Medium to High There is reasonable confidence moving forward. Little has changed in the forecast. By Wednesday night, another lee side trough will approach the region with showers and storms edging into southern and western Iowa toward sunrise the 4th. There is some agreement with the GFS and EC in terms of the initial morning convection diminishing toward midday, but the GFS is tending to hold onto the afternoon convection into the evening across the east slightly longer than the Euro. Depending on the timing of the later day storms, some holiday festivities Thursday evening may be delayed east of I35. Will need to wait and see. Though there are breaks from time to time from Thursday night through Monday, a shift to northwest flow will bring several waves and weak fronts southeast through the region. Brief periods of showers and some thunderstorms can be expected each day. Spotty quarter to half inch rains may occur with the passing systems and should not really add much to our current hydro situation, but the passing showers and occasional storms will likely interfere with a few outdoor plans. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1204 AM CDT Tue Jul 2 2024 Widespread rain, with some storms, continues to move into the area through the overnight hours. The rain may be heavy at times dropping visibilities. CIGs also fall through the night into MVFR north, with IFR CIGs continuing to be suggested by guidance far north Tuesday morning into the afternoon. Although some MVFR CIGs may be seen towards KDSM, at this time kept with more SCT mentions due to transient nature/less confidence in continued MVFR CIGs over a longer period of time. Additional rounds of showers or storms move through northwest to southeast in the afternoon to evening behind any lingering morning activity. This continues to make it difficult to find windows for no precip mentions, but some dry periods are expected at times. Adjustments to time windows of RA/TSRA mentions and associated impacts are likely in the next few issuances. Winds out of the southeast to south will remain breezy at times through the period. && .HYDROLOGY... Issued at 330 AM CDT Tue Jul 2 2024 A Flood Watch is in effect for parts of central and north central Iowa to noon today which covers both the potential for flash flooding and new or renewed river flooding. We have added a second Flood Watch for both the potential of flash flooding and a possible impacts on rivers. The second watch begins at 20z and goes through 03z in the east/southeast. The current river forecasts, which includes 48 hrs of forecast precipitation, do slow the fall along the West Fork Des Moines river. Rises are forecast across most other basins including the East Fork Des Moines, Des Moines, Winnebago, Shell Rock, Cedar and Iowa River basins including a return to Minor Flood stage at Mason City, Shell Rock, Cedar Falls and Waterloo, Stratford and Des Moines at SE 6th. Heavy rain is currently drifting east northeast from near I80 in western Iowa and may set up this morning across the area between I80 and US30, west of I35. This may bring additional impacts to these areas including the Saylorville Lake storage, which is currently forecast to reach 880 ft by the Corps of Engineers. This afternoons area of heavy rainfall is expected over south central to southeast Iowa, over to around Highway 63. Note, the QPF utilized by the RFCs for these forecasts may be on the low end and shifted to far northwest which may lead to some locations forecast being underdone. Rivers/streams and soil moisture in that part of the state are in better shape and can handle heavy rainfall compared to the recently impacted north. At this time, no streams are forecast to reach flood stage. However, there will still be a threat for some localized flash flooding, urban flooding and if enough rain falls, some areal flooding later today. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch until noon CDT today for IAZ005>007-015>017- 023>026-033>037-044>048-057>060-070>072. Flood Watch from 3 PM CDT this afternoon through this evening for IAZ038-039-049-050-061-062-073>075-083>086-094>097. && DISCUSSION...REV AVIATION...KCM HYDROLOGY...REV
Hazardous weather outlook, Jul 2, 3:35 AM CDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 335 AM CDT Tue Jul 2 2024 IAZ004-027-028-081-082-092-093-030845- Emmet-Butler-Bremer-Adams-Union-Taylor-Ringgold- 335 AM CDT Tue Jul 2 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Non-severe showers and thunderstorms may linger this morning before additional chances for strong to severe thunderstorms move through the area this afternoon and evening. Primary threats may be damaging winds and a few tornadoes, especially over southern areas. Hail and heavy rainfall will also be a risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Multiple chances for thunderstorms exist through the remainder of the week and into the weekend, including the potential for some severe storms and heavy rainfall. The severe weather and rainfall potential will be better evaluated in the upcoming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times this week. IAZ005>007-015>017-023>026-033>037-044>048-057>060-070>072-030845- Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas- Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-Hardin- Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk- Cass-Adair-Madison- 335 AM CDT Tue Jul 2 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flood Watch for excessive rainfall is in effect for the area through this morning. Please visit weather.gov/dmx for more details. Non-severe showers and thunderstorms may linger this morning before additional chances for strong to severe thunderstorms move through the area this afternoon and evening. Primary threats may be damaging winds and a few tornadoes, especially over southern areas. Hail and heavy rainfall will also be a risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Multiple chances for thunderstorms exist through the remainder of the week and into the weekend, including the potential for some severe storms and heavy rainfall. The severe weather and rainfall potential will be better evaluated in the upcoming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times this week. IAZ038-039-049-050-061-062-073>075-083>086-094>097-030845- Grundy-Black Hawk-Marshall-Tama-Jasper-Poweshiek-Warren-Marion- Mahaska-Clarke-Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis- 335 AM CDT Tue Jul 2 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flood Watch for excessive rainfall is in effect for the area this afternoon and evening. Please visit weather.gov/dmx for more details. Non-severe showers and thunderstorms may linger this morning before additional chances for strong to severe thunderstorms move through the area this afternoon and evening. Primary threats may be damaging winds and a few tornadoes, especially over southern areas. Hail and heavy rainfall will also be a risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Multiple chances for thunderstorms exist through the remainder of the week and into the weekend, including the potential for some severe storms and heavy rainfall. The severe weather and rainfall potential will be better evaluated in the upcoming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times this week.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 9:22 PM CDT | River Flood Watch | DMX | Polk | 5 days |
| Jul 2, 2:08 AM CDT | Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 37 more | 17 hr |
| Jul 2, 2:53 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Marion, Polk, Warren | 52 min |
| Jul 2, 3:03 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 17 min |
| Jul 2, 3:41 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Warren | 49 min |
| Jul 2, 4:08 PM CDT | Flash Flood Warning | DMX | Madison, Warren | 4 hr |
| Jul 2, 4:09 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe, Wayne | 51 min |
| Jul 2, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 60 min |
| Jul 2, 4:20 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 19 hr |
| Jul 2, 4:28 PM CDT | Flash Flood Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 4 hr |
| Jul 2, 4:47 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 43 min |
| Jul 2, 4:48 PM CDT | Tornado Warning | DMX | Mahaska, Poweshiek | 27 min |
| Jul 2, 4:52 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe, Wayne | 38 min |
| Jul 2, 4:55 PM CDT | Tornado Warning | DMX | Mahaska, Monroe, Wapello | 17 min |
| Jul 2, 4:58 PM CDT | Tornado Warning | DMX | Appanoose | 47 min |
| Jul 2, 5:21 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wapello | 39 min |
| Jul 2, 5:36 PM CDT | Flash Flood Warning | DMX | Mahaska, Poweshiek | 3 hr |
Nearby
Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.